Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Thyroid. 2007 Jul;17(7):609-12.

Effects of 12 months treatment with L-selenomethionine on serum anti-TPO Levels in Patients with Hashimoto's thyroiditis.

Author information

  • 1Department of Internal Medicine, University Hospital of Heraklion, Crete, Greece. elmazokopakis@yahoo.gr

Abstract

OBJECTIVE:

We studied the effects of selenium (Se) treatment on serum anti-thyroid peroxidase (TPO) levels in Greek patients with Hashimoto's thyroiditis (HT).

DESIGN:

We prospectively studied 80 women with HT, median age 37 (range 24-52) years, for 1 year. All patients received 200 microg Se in the form of l-selenomethionine orally for 6 months. At the end of the 6-month period, 40 patients continued taking 200 microg Se (Group A) and 40 patients stopped (Group B). Serum thyrotropin (TSH), free triiodothyronine (FT(3)), free thyroxine (FT(4)), anti-TPO, and anti-thyroglobulin (Tg) levels were measured at baseline and at the end of each 3-month period.

MAIN OUTCOME:

There was a significant reduction of serum anti-TPO levels during the first 6 months (by 5.6% and 9.9% at 3 and 6 months, respectively). An overall reduction of 21% (p < 0.0001) compared with the basal values was noted in Group A. In Group B, serum anti-TPO levels were increased by 4.8% (p < 0.0001) during the second 6-month period.

CONCLUSIONS:

Our study showed that in HT patients 6 months of Se treatment caused a significant decrease in serum anti-TPO levels, which was more profound in the second trimester. The extension of Se supplementation for 6 more months resulted in an additional 8% decrease, while the cessation caused a 4.8% increase, in the anti-TPO concentrations.

PMID:
17696828
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk